Colorado, 2012Damaging Wind in Colorado, July 20, 2012
July 20, 2012 · NWS GJT · 1 event in 1 county or zone
A high alpine wind sensor reported a wind gust of 84 mph as thunderstorms moved through southwest Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high alpine wind sensor reported a wind gust of 84 mph as thunderstorms moved through southwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 2:01 PM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 20, 2:01 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT FRI JUL 20 2012
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 300 PM MDT FRI JUL 20 2012
A LITTLE DRIER AIR-MASS MOVED INTO THE REGION OVERNIGHT AND TODAY
AS EVIDENCED BY WTR VAPOR SATELLITE IMAGES. ALSO THE BEST UPSTREAM
SOUNDING THIS MORNING WAS ABQ AND THEY SHOWED SIGNIFICANT DRYING
TREND FROM THE MORNING BEFORE. HOWEVER DWPTS AND INFERRED LOW
LEVEL MOISTURE HAS INCREASED BY 2-10 DEGREES. THIS AFTERNOON NO
SHWRT WV TRIGGER IS SEEN TO REALLY ENHANCE CONVECTION...SO WILL
HAVE TO RELY ON SOLAR HEATING. CURRENT RADAR AND STLT PICS AS OF
1430 INDICATE CONVECTION DEVELOPING ON THE DOWNSTREAM SIDE OF RIDGES
AND HIGHER TERRAIN...BUT SO FAR NOTHING TO GET EXCITED ABOUT.
TONIGHT ACTIVITY WILL GRADUALLY DECREASE AFTER SUNSET AND PRETTY
MUCH COME TO AN END BY MIDNIGHT.
DEEPER MOISTURE WILL RETURN TO THE REGION SATURDAY AS THE FLOW
BECOMES MORE SOUTHERLY WITH PCP WTR VALUES RISING BACK UP TO
AROUND 1 INCH. AGAIN NO REALLY DEFINABLE SHRT WV IS SEEN SO EXPECT
NO BIG CHANGES IN AREAL COVERAGE OR INTENSITY OF CONVECTION. AS A
RESULT SHOWERS AND TSTMS WILL FAVOR THE HIGHER TERRAIN...AND
WEAKEN AS THEY DRIFT INTO THE VALLEYS.
.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 300 PM MDT FRI JUL 20 2012
HIGH SUMMER IS UPON US AND REMAINS AS FAR INTO THE FUTURE AS WE
CAN PEER. THE SUBTROPICAL RIDGE...THAT IS BRINGING WIDESPREAD
DROUGHT TO MUCH OF THE CENTRAL CONUS...REMAINS CENTERED ON THE
HIGH PLAINS. WE ARE FORTUNATE TO BE ON THE WESTERN EDGE OF THE
RIDGE THAT ALLOWS MONSOONAL MOISTURE TO PERCOLATE UP FROM THE
SOUTH. THE LATEST MODELS SHOW THE DEEPEST MOISTURE IN OUR GENERAL
VICINITY FOR THE NEXT WEEK. PRECIPITABLE WATER VALUES HOVER AROUND
1 INCH...DEEPEST SOUTH. WITH SLOW STORM MOTION THERE IS SOME
POTENTIAL FOR FLASH FLOODING ESPECIALLY SOUTH. OTHER DANGERS
INCLUDE LIGHTNING AND LIGHTNING STARTED FIRES...AND GUSTY OUTFLOW
WINDS. WITH WET BULB ZERO HEIGHTS MOSTLY ABOVE 15KFT...HAIL WILL
BE SMALL AND LIMITED TO THE STRONGEST CORES OVER HIGH TERRAIN.
MOISTURE IS QUITE DEEP ON SUNDAY THAT MAY FAVOR MORE WIDESPREAD
SHOWERS...SOME LINGERING OVERNIGHT. OTHERWISE NO DISTURBANCES ARE
CURRENTLY RESOLVED THAT WOULD INDICATE GREATER SHOWER COVERAGE
DURING ANY PARTICULAR PERIOD. TEMPERATURES WILL REMAIN AT OR JUST
ABOVE NORMAL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1029 AM MDT FRI JUL 20 2012
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION FOR THE REMAINDER OF
THIS MORNING. THIS AFTERNOON DAYTIME HEATING WILL BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. BY MIDAFTERNOON...SCATTERED TO
NUMEROUS THUNDERSTORM COVERAGE WILL RESULT IN FREQUENT MOUNTAIN
OBSCURATIONS AND GUSTY OUTFLOW WINDS TO 45 MPH. REGIONAL AIRPORTS
FACE THE BEST CHANCE OF THUNDERSTORMS FROM 21Z TO 03Z WITH THOSE
IN CLOSE PROXIMITY TO HIGHER TERRAIN TO THE SOUTH FAVORED. THESE
STORMS WILL BRING BRIEF MVFR CIGS AND/OR VSBY IN HEAVY RAIN.
SHOWERS AND THUNDERSTORMS WILL DECREASE...BUT NOT FULLY DIMINISH
OVERNIGHT. LITTLE CHANGE IS EXPECTED SATURDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...MC
LONG TERM...JOE
AVIATION...MC
Hazardous weather outlook, Jul 20, 4:45 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUL 20 2012
COZ001>014-017>023-UTZ022>025-027>029-211200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT FRI JUL 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. STORMS WILL FAVOR THE MOUNTAINS...BUT WILL
DRIFT OVER THE VALLEYS LATE THIS AFTERNOON AND INTO THE EVENING.
GUSTY WINDS TO 45 MPH...HEAVY RAIN...AND SMALL HAIL IS POSSIBLE
WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MONSOON MOISTURE WILL CONTINUE TO SWEEP OVER THE REGION THIS
WEEKEND AND INTO THE COMING WEEK. THIS WILL BRING MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS TO THE AREA WITH LOCALLY HEAVY RAINFALL
AGAIN POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TGJT
Thunderstorm Wind, San Juan
- When
- July 20, 5:00 PM MST to 5:10 PM MST
- Where
- San Juan County, 4.91 mi W of Gladstone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.880, -107.740
The Eagle Mountain weather station measured thunderstorm outflow wind gusts of 84 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 20, 20121 death · 1 event
- Wildfire in Nebraska, July 20 to 30, 20124 injured · $3.0 million · 3 events
- Flash Flooding and Debris Flow in Washington, July 20, 2012$1.1 million · 1.75 in hail · 32 events
- Flash Flooding and Heavy Rain in North Carolina, July 20, 2012$1.1 million · 4 events
- Flash Flooding in Pennsylvania, July 20, 2012$405,000 · 17 events
- Hail and Damaging Winds in Texas, July 20 to 21, 2012$277,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Idaho, July 20, 2012$76,000 · 2.75 in hail · 24 events
- Damaging Winds and Lightning Strike in North Carolina, July 20 to 21, 2012$125,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Montana, July 20, 2012$55,000 · 2 events
- Flash Flooding in Louisiana, July 20, 2012$30,000 · 4 events
- Excessive Heat in Mississippi, July 20, 201222 events
- Heavy Rain in Virginia, July 20, 201214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479504.